2012, 32(12): 4149-4170. doi: 10.3934/dcds.2012.32.4149

On essential coexistence of zero and nonzero Lyapunov exponents

1. 

Department of Mathematics, Pennsylvania State University, University Park, PA 16802, United States

Received  March 2011 Revised  May 2012 Published  August 2012

We show that there exists a $C^\infty$ volume preserving diffeomorphism $P$ of a compact smooth Riemannian manifold $\mathcal{M}$ of dimension 4, which is close to the identity map and has nonzero Lyapunov exponents on an open and dense subset $\mathcal{G}$ of not full measure and has zero Lyapunov exponent on the complement of $\mathcal{G}$. Moreover, $P|\mathcal{G}$ has countably many disjoint open ergodic components.
Citation: Jianyu Chen. On essential coexistence of zero and nonzero Lyapunov exponents. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4149-4170. doi: 10.3934/dcds.2012.32.4149
References:
[1]

L. Barreira and Ya. Pesin, "Lyapunov Exponents and Smooth Ergodic Theory,", Univ. Lect. Series, 23 (2002).

[2]

L. A. Bunimovich, Mushrooms and other billiards with divided phase space,, Chaos, 11 (2001), 802. doi: 10.1063/1.1418763.

[3]

C.-Q. Cheng and Y.-S. Sun, Existence of invariant tori in three dimensional measure-preserving mappings,, Celestial Mech. Dynam. Astronom., 47 (): 275.

[4]

D. Dolgopyat, H. Hu and Ya. Pesin, An example of a smooth hyperbolic measure with countably many ergodic components,, Appendix to, (2001), 95.

[5]

V. Donnay, Geodesic flow on the two-sphere. I. Positive measure entropy,, Ergod. Th. Dynam. Syst., 8 (1988), 531.

[6]

V. Donnay and C. Liverani, Potentials on the two-torus for which the Hamiltonian flow is ergodic,, Comm. Math. Phys. 135 (1991), 135 (1991), 267.

[7]

P. Duarte, Plenty of elliptic islands for the standard family of area preserving maps,, Ann. Inst. H. Poincaré Anal. Non Lineaire, 11 (1994), 359.

[8]

P. Duarte, Elliptic Isles in families of area preserving maps,, Ergod. Th. Dynam. Syst., 28 (2008), 1781. doi: 10.1017/S0143385707000983.

[9]

A. Gorodetski, On stochastic sea of the standard map,, Comm. Math. Phys. 309 (2012), 309 (2012), 155.

[10]

M. Herman, Stabilité Topologique des systémes dynamiques conservatifs,, [Topological stability of conservative dynamical systems], (1990).

[11]

M. Hirsch, C. Pugh and M. Shub, "Invariant Manifolds,", Springer-Verlag, (1977).

[12]

H. Hu, Ya. Pesin and A. Talitskaya, A volume preserving diffeomorphism with essential coexistence of zero and nonzero Lyapunov exponents,, to appear in Comm. Math. Phys. Available from: , ().

[13]

H. Hu and A. Talitskaya, A hyperbolic diffeomorphism with countably many ergodic components near identity,, preprint, (2002).

[14]

I. P. Cornfeld, S. V. Fomin and Ya. G. Sinai, "Ergodic Theory,", Springer-Verlag, (1982).

[15]

C. Liverani, Birth of an elliptic island in a chaotic sea,, Math. Phys. Electron. J., 10 (2004).

[16]

Ya. Pesin, Characteristic Lyapunov exponents, and smooth ergodic theory,, Russian Math. Surveys, 32 (1977), 55. doi: 10.1070/RM1977v032n04ABEH001639.

[17]

Ya. Pesin, Existence and genericity problems for dynamical systems with nonzero Lyapunov exponents,, Regul. Chaotic Dyn., 12 (2007), 476. doi: 10.1134/S1560354707050024.

[18]

F. Przytycki, Examples of conservative diffeomorphisms of the two-dimensional torus with coexistence of elliptic and stochastic behaviour,, Ergod. Th. Dynam. Syst. 2 (1982), 2 (1982), 439.

[19]

C. Pugh and M. Shub, Stably ergodic dynamical systems and partial hyperbolicity,, J. Complexity 13 (1997), 13 (1997), 125.

[20]

Ya. Sinai, "Topics in Ergodic Theory,", Princeton University Press, (1994).

[21]

J.-M. Strelcyn, The "coexistence problem" for conservative dynamical systems: a review,, Colloq. Math. 62 (1991), 62 (1991), 331.

[22]

M. Wojtkowski, A model problem with the coexistence of stochastic and integrable behavior,, Comm. Math. Phys., 80 (1981), 453. doi: 10.1007/BF01941656.

[23]

M. Wojtkowski, On the ergodic properties of piecewise linear perturbations of the twist map,, Ergod. Th. Dynam. Syst., 2 (1982), 525.

[24]

Z. Xia, Existence of invariant tori in volume-preserving diffeomorphisms,, Ergod. Th. Dynam. Syst., 12 (1992), 621. doi: 10.1017/S0143385700006969.

[25]

J.-C. Yoccoz, Travaux de Herman sur les tores invariants,, (French) [Works of Herman on invariant tori], 206 (1992), 311.

show all references

References:
[1]

L. Barreira and Ya. Pesin, "Lyapunov Exponents and Smooth Ergodic Theory,", Univ. Lect. Series, 23 (2002).

[2]

L. A. Bunimovich, Mushrooms and other billiards with divided phase space,, Chaos, 11 (2001), 802. doi: 10.1063/1.1418763.

[3]

C.-Q. Cheng and Y.-S. Sun, Existence of invariant tori in three dimensional measure-preserving mappings,, Celestial Mech. Dynam. Astronom., 47 (): 275.

[4]

D. Dolgopyat, H. Hu and Ya. Pesin, An example of a smooth hyperbolic measure with countably many ergodic components,, Appendix to, (2001), 95.

[5]

V. Donnay, Geodesic flow on the two-sphere. I. Positive measure entropy,, Ergod. Th. Dynam. Syst., 8 (1988), 531.

[6]

V. Donnay and C. Liverani, Potentials on the two-torus for which the Hamiltonian flow is ergodic,, Comm. Math. Phys. 135 (1991), 135 (1991), 267.

[7]

P. Duarte, Plenty of elliptic islands for the standard family of area preserving maps,, Ann. Inst. H. Poincaré Anal. Non Lineaire, 11 (1994), 359.

[8]

P. Duarte, Elliptic Isles in families of area preserving maps,, Ergod. Th. Dynam. Syst., 28 (2008), 1781. doi: 10.1017/S0143385707000983.

[9]

A. Gorodetski, On stochastic sea of the standard map,, Comm. Math. Phys. 309 (2012), 309 (2012), 155.

[10]

M. Herman, Stabilité Topologique des systémes dynamiques conservatifs,, [Topological stability of conservative dynamical systems], (1990).

[11]

M. Hirsch, C. Pugh and M. Shub, "Invariant Manifolds,", Springer-Verlag, (1977).

[12]

H. Hu, Ya. Pesin and A. Talitskaya, A volume preserving diffeomorphism with essential coexistence of zero and nonzero Lyapunov exponents,, to appear in Comm. Math. Phys. Available from: , ().

[13]

H. Hu and A. Talitskaya, A hyperbolic diffeomorphism with countably many ergodic components near identity,, preprint, (2002).

[14]

I. P. Cornfeld, S. V. Fomin and Ya. G. Sinai, "Ergodic Theory,", Springer-Verlag, (1982).

[15]

C. Liverani, Birth of an elliptic island in a chaotic sea,, Math. Phys. Electron. J., 10 (2004).

[16]

Ya. Pesin, Characteristic Lyapunov exponents, and smooth ergodic theory,, Russian Math. Surveys, 32 (1977), 55. doi: 10.1070/RM1977v032n04ABEH001639.

[17]

Ya. Pesin, Existence and genericity problems for dynamical systems with nonzero Lyapunov exponents,, Regul. Chaotic Dyn., 12 (2007), 476. doi: 10.1134/S1560354707050024.

[18]

F. Przytycki, Examples of conservative diffeomorphisms of the two-dimensional torus with coexistence of elliptic and stochastic behaviour,, Ergod. Th. Dynam. Syst. 2 (1982), 2 (1982), 439.

[19]

C. Pugh and M. Shub, Stably ergodic dynamical systems and partial hyperbolicity,, J. Complexity 13 (1997), 13 (1997), 125.

[20]

Ya. Sinai, "Topics in Ergodic Theory,", Princeton University Press, (1994).

[21]

J.-M. Strelcyn, The "coexistence problem" for conservative dynamical systems: a review,, Colloq. Math. 62 (1991), 62 (1991), 331.

[22]

M. Wojtkowski, A model problem with the coexistence of stochastic and integrable behavior,, Comm. Math. Phys., 80 (1981), 453. doi: 10.1007/BF01941656.

[23]

M. Wojtkowski, On the ergodic properties of piecewise linear perturbations of the twist map,, Ergod. Th. Dynam. Syst., 2 (1982), 525.

[24]

Z. Xia, Existence of invariant tori in volume-preserving diffeomorphisms,, Ergod. Th. Dynam. Syst., 12 (1992), 621. doi: 10.1017/S0143385700006969.

[25]

J.-C. Yoccoz, Travaux de Herman sur les tores invariants,, (French) [Works of Herman on invariant tori], 206 (1992), 311.

[1]

Carlos H. Vásquez. Stable ergodicity for partially hyperbolic attractors with positive central Lyapunov exponents. Journal of Modern Dynamics, 2009, 3 (2) : 233-251. doi: 10.3934/jmd.2009.3.233

[2]

Andrey Gogolev, Ali Tahzibi. Center Lyapunov exponents in partially hyperbolic dynamics. Journal of Modern Dynamics, 2014, 8 (3&4) : 549-576. doi: 10.3934/jmd.2014.8.549

[3]

Keith Burns, Dmitry Dolgopyat, Yakov Pesin, Mark Pollicott. Stable ergodicity for partially hyperbolic attractors with negative central exponents. Journal of Modern Dynamics, 2008, 2 (1) : 63-81. doi: 10.3934/jmd.2008.2.63

[4]

Matthias Rumberger. Lyapunov exponents on the orbit space. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 91-113. doi: 10.3934/dcds.2001.7.91

[5]

Edson de Faria, Pablo Guarino. Real bounds and Lyapunov exponents. Discrete & Continuous Dynamical Systems - A, 2016, 36 (4) : 1957-1982. doi: 10.3934/dcds.2016.36.1957

[6]

Andy Hammerlindl. Integrability and Lyapunov exponents. Journal of Modern Dynamics, 2011, 5 (1) : 107-122. doi: 10.3934/jmd.2011.5.107

[7]

Sebastian J. Schreiber. Expansion rates and Lyapunov exponents. Discrete & Continuous Dynamical Systems - A, 1997, 3 (3) : 433-438. doi: 10.3934/dcds.1997.3.433

[8]

Keith Burns, Federico Rodriguez Hertz, María Alejandra Rodriguez Hertz, Anna Talitskaya, Raúl Ures. Density of accessibility for partially hyperbolic diffeomorphisms with one-dimensional center. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 75-88. doi: 10.3934/dcds.2008.22.75

[9]

Dubi Kelmer. Quantum ergodicity for products of hyperbolic planes. Journal of Modern Dynamics, 2008, 2 (2) : 287-313. doi: 10.3934/jmd.2008.2.287

[10]

Chao Liang, Wenxiang Sun, Jiagang Yang. Some results on perturbations of Lyapunov exponents. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4287-4305. doi: 10.3934/dcds.2012.32.4287

[11]

Yongluo Cao, Stefano Luzzatto, Isabel Rios. Some non-hyperbolic systems with strictly non-zero Lyapunov exponents for all invariant measures: Horseshoes with internal tangencies. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 61-71. doi: 10.3934/dcds.2006.15.61

[12]

F. Rodriguez Hertz, M. A. Rodriguez Hertz, A. Tahzibi and R. Ures. A criterion for ergodicity for non-uniformly hyperbolic diffeomorphisms. Electronic Research Announcements, 2007, 14: 74-81. doi: 10.3934/era.2007.14.74

[13]

Wilhelm Schlag. Regularity and convergence rates for the Lyapunov exponents of linear cocycles. Journal of Modern Dynamics, 2013, 7 (4) : 619-637. doi: 10.3934/jmd.2013.7.619

[14]

Paul L. Salceanu, H. L. Smith. Lyapunov exponents and persistence in discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2009, 12 (1) : 187-203. doi: 10.3934/dcdsb.2009.12.187

[15]

Luis Barreira, César Silva. Lyapunov exponents for continuous transformations and dimension theory. Discrete & Continuous Dynamical Systems - A, 2005, 13 (2) : 469-490. doi: 10.3934/dcds.2005.13.469

[16]

Fei Yu, Kang Zuo. Weierstrass filtration on Teichmüller curves and Lyapunov exponents. Journal of Modern Dynamics, 2013, 7 (2) : 209-237. doi: 10.3934/jmd.2013.7.209

[17]

Nguyen Dinh Cong, Thai Son Doan, Stefan Siegmund. On Lyapunov exponents of difference equations with random delay. Discrete & Continuous Dynamical Systems - B, 2015, 20 (3) : 861-874. doi: 10.3934/dcdsb.2015.20.861

[18]

Lucas Backes, Aaron Brown, Clark Butler. Continuity of lyapunov exponents for cocycles with invariant holonomies. Journal of Modern Dynamics, 2018, 12: 223-260. doi: 10.3934/jmd.2018009

[19]

C.P. Walkden. Stable ergodicity of skew products of one-dimensional hyperbolic flows. Discrete & Continuous Dynamical Systems - A, 1999, 5 (4) : 897-904. doi: 10.3934/dcds.1999.5.897

[20]

Mário Bessa, César M. Silva. Dense area-preserving homeomorphisms have zero Lyapunov exponents. Discrete & Continuous Dynamical Systems - A, 2012, 32 (4) : 1231-1244. doi: 10.3934/dcds.2012.32.1231

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]